Skip to main content

Mathematics of Parking: Varying Parking Rate


In the classical parking problem, unit intervals (“car lengths”) are placed uniformly at random without overlapping. The process terminates at saturation, i.e. until no more unit intervals can be stowed. In this paper, we present a generalization of this problem in which the unit intervals are placed with an exponential distribution with rate parameter \(\lambda \). We show that the mathematical expectation of the number of intervals present at saturation satisfies a certain integral equation. Using Laplace transforms and Tauberian theorems, we investigate the asymptotic behavior of this function and describe a way to compute the corresponding limits for large \(\lambda \). Then, we derive another integral equation for the derivative of this function and use it to compute the above limits for small \(\lambda \) with the help of some asymptotic results for integral equations. We also show that the corresponding limits converge to the uniform case as \(\lambda \) vanishes, yielding the well-known Renyi constant. Finally, we reveal the asymptotic behavior of the variance of the intervals at saturation.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Let \(S:[0,\infty )\rightarrow {\mathbb {R}}\) be a nondecreasing function such that \(S(0)=0\) and let \(w(s)=\displaystyle \int _0^\infty e^{-xs}\,dS(x)\). Then, for \(\rho >0\),

    $$\begin{aligned} w(s)\sim \frac{C}{s^\rho }\quad \hbox { as}\ s\rightarrow 0^+ \end{aligned}$$

    if and only if

    $$\begin{aligned} S(x)\sim \frac{C}{\Gamma (\rho +1)}x^\rho \quad \hbox { as}\ x\rightarrow \infty . \end{aligned}$$
  2. 2.

    Let \(f:[0,\infty )\rightarrow {\mathbb {R}}\) and let \(F(s)=\int _0^\infty f(x)e^{-xs}\,dx\) be its Laplace transform. If F(s) has no poles, z, in the complex plane with Re\((z)\ge 0\), except at most one pole at \(z=0\), then

    $$\begin{aligned} \lim _{x\rightarrow \infty }f(x)=\lim _{s\rightarrow 0^+}sF(s). \end{aligned}$$


  1. 1.

    Blaisdell, B.E., Solomon, H.: On Random Sequential Packing in the Plane and a Conjecture of Palasti. J. Appl. Prob. 7(3), 667–698 (1970)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Dvoretzky, A., Robbins, H.: On the Parking Problem. Publ. Math. Inst. Hung. Acad. Sci. 9, 209–226 (1964)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Krapivsky, P.L.: Kinetics of random sequential parking on a line. J. Stat. Phys. 69, 135–150 (1992)

    MathSciNet  Article  ADS  Google Scholar 

  4. 4.

    Krapivsky, P.L., Redner, S.: Simple parking strategies. J. Stat. Mech. 2019, 093404 (2019)

    Article  Google Scholar 

  5. 5.

    Mansfield, M.L.: The random parking of spheres on spheres. J. Chem. Phys. 105(8), 3245–3249 (1996)

    Article  ADS  Google Scholar 

  6. 6.

    Mullooly, J.M.: A one-dimensional random space-filling problem. J. Appl. Prob. 5(2), 427–435 (1968)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Rényi, A.: On a one-dimensional problem concerning space-filling. Publ. Math. Inst. Hung. Acad. Sci. 3, 109–127 (1958)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Ziff, R.M.: Traces of the arrival history in the jammed state of random sequential adsorption. J. Phys. A Math. Gen. 27(18), L657–L662 (1994)

    Article  ADS  Google Scholar 

Download references


The authors are thankful to Jake Hymowitz for the visualization of these results and to the Reviewer who suggested a possible improvement to the decay rate of the error terms in (11) and (14).

Author information



Corresponding author

Correspondence to Pavel B. Dubovski.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Eric A. Carlen.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dubovski, P.B., Tamarov, M. Mathematics of Parking: Varying Parking Rate. J Stat Phys 182, 22 (2021).

Download citation


  • Asymptotic behavior
  • Integral equations
  • Parking problem
  • Percolation
  • Rényi constant
  • Saturation
  • Self-similar random variable
  • Tauberian theorems

Mathematics Subject Classification

  • 60K35
  • 82B43
  • 45D99